UPDATES:ANTIDEPRESSANT OVERDOSE CAN BE HARMFUL AFTER ALL

Fresh evidence suggests that selective serotonin reuptake inhibitors (SSRIs) taken for depressive illness are not safe in overdose, contrary to the belief of some doctors.


Research shows that one of the latest SSRIs, citalopram, causes heart abnormalities and seizure in overdose above 600 mg (15-30 times the usual therapeutic dose). All patients survived with supportive treatment.


In Sweden, where citalopram is the most commonly prescribed antidepressant, serious morbidity and death has resulted from the drug (BMJ, 1998; 316: 307-8).


Steroids have been found to cause depression in patients. Up to 20 per cent of patients on high dose glucocorticoids report disorders, including depression, mania and psychosis, and 75 per cent showed mood variations, says a report from the Psychiatry Department of Addenbrooke’s Hospital, Cambridge (BMJ, 1988; 316: 244-5).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend